Alert archive / North Dakota / Winter Weather Advisories in 2013
Winter Weather Advisory 21, NWS Grand Forks, ND
NWS Grand Forks, ND issued this winter weather advisory at Dec 19, 2013, 3:40 PM CST for Wilkin County, Minnesota; Ransom County, Richland County, Sargent County, North Dakota. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Dec 19, 2013, 3:40 PM CST (21:40 UTC)
- Expired
- Dec 20, 2013, 3:37 AM CST
- In force
- 12 hr
- Issued by
- NWS Grand Forks, ND
Counties Wilkin County, MN, Ransom County, ND, Richland County, ND, Sargent County, ND
The radar
The Aberdeen radar (KABR), 134 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.7 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 752 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- -47 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS43 KFGF 192140 WSWFGF URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND FORKS ND 340 PM CST THU DEC 19 2013 ...ACCUMULATING SNOW FOR THE FAR SOUTH TONIGHT... ...HAZARDOUS WIND CHILLS FOR THE DEVILS LAKE BASIN AND NORTHERN VALLEY LATER TONIGHT. .AN UPPER LEVEL DISTURBANCE TRACKING ACROSS SOUTH DAKOTA WILL BRING ACCUMULATING SNOW TO SOUTHERN PARTS OF THE REGION. THE FAVORED LOCATION FOR THE SNOW WILL ALONG AND SOUTH OF A LINE FROM LISBON TO WAHPETON WHERE 3 TO 5 INCHES OF SNOW ARE POSSIBLE. THE SNOW WILL TAPER OFF LATER TONIGHT AND STRONG WINDS ARE NOT EXPECTED. FARTHER NORTH THE COMBINATION OF INCREASING WINDS TOWARDS MIDNIGHT AND COLD TEMPERATURES WILL RESULT IN HAZARDOUS WIND CHILLS FOR THE DEVILS LAKE BASIN INTO THE NORTHERN VALLEY. MNZ029-NDZ049-052-053-201000- /O.NEW.KFGF.WW.Y.0021.131219T2140Z-131220T1000Z/ WILKIN-RANSOM-SARGENT-RICHLAND- INCLUDING THE CITIES OF...BRECKENRIDGE...LISBON...GWINNER... WAHPETON 340 PM CST THU DEC 19 2013 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 AM CST FRIDAY... THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT UNTIL 4 AM CST FRIDAY. * TIMING...SNOW WILL CONTINUE TAPERING OFF AFTER MIDNIGHT * VISIBILITIES...VISIBILITY WILL BE RESTRICTED IN THE HEAVIEST SNOW MAINLY ALONG THE NORTH AND SOUTH DAKOTA BORDER AREA. * SNOW ACCUMULATIONS...3 TO 5 INCHES WITH LESSER AMOUNTS TO THE NORTH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$ MNZ004-007-NDZ006>008-014>016-024-026-054-201300- /O.NEW.KFGF.WC.Y.0022.131220T0400Z-131220T1300Z/ KITTSON-WEST MARSHALL-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY- EASTERN WALSH-EDDY-NELSON-WESTERN WALSH- INCLUDING THE CITIES OF...HALLOCK...WARREN...CANDO...LANGDON... CAVALIER...MADDOCK...LEEDS...DEVILS LAKE...GRAFTON... NEW ROCKFORD...LAKOTA...ADAMS 340 PM CST THU DEC 19 2013 ...WIND CHILL ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 7 AM CST FRIDAY... THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 7 AM CST FRIDAY. * TIMING...WINDS WILL INCREASE TO 10 TO 15 MPH TOWARDS MIDNIGHT. * WIND CHILL VALUES...WIND CHILLS FROM 25 TO 35 BELOW CAN BE EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR APPROPRIATE CLOTHING...INCLUDING HAT AND GLOVES. && $$
2 follow-up statements
000 WWUS43 KFGF 200133 WSWFGF URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND FORKS ND 733 PM CST THU DEC 19 2013 ...ACCUMULATING SNOW FOR THE FAR SOUTH TONIGHT... ...HAZARDOUS WIND CHILLS FOR THE DEVILS LAKE BASIN AND NORTHERN VALLEY LATER TONIGHT. .AN UPPER LEVEL DISTURBANCE TRACKING ACROSS SOUTH DAKOTA WILL BRING ACCUMULATING SNOW TO SOUTHERN PARTS OF THE REGION. THE FAVORED LOCATION FOR THE SNOW WILL ALONG AND SOUTH OF A LINE FROM LISBON TO WAHPETON WHERE 2 TO 5 INCHES OF SNOW ARE POSSIBLE. THE SNOW WILL TAPER OFF LATER TONIGHT AND STRONG WINDS ARE NOT EXPECTED. FARTHER NORTH THE COMBINATION OF INCREASING WINDS TOWARDS MIDNIGHT AND COLD TEMPERATURES WILL RESULT IN HAZARDOUS WIND CHILLS FOR THE DEVILS LAKE BASIN INTO THE NORTHERN VALLEY. MNZ029-NDZ049-052-053-201000- /O.CON.KFGF.WW.Y.0021.000000T0000Z-131220T1000Z/ WILKIN-RANSOM-SARGENT-RICHLAND- INCLUDING THE CITIES OF...BRECKENRIDGE...LISBON...GWINNER... WAHPETON 733 PM CST THU DEC 19 2013 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 AM CST FRIDAY... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 AM CST FRIDAY. * TIMING...SNOW WILL CONTINUE BEFORE TAPERING OFF AFTER MIDNIGHT. * VISIBILITIES...VISIBILITY WILL BE RESTRICTED IN THE HEAVIEST SNOW TO AROUND 1 MILE OR LESS AT TIMES...MAINLY ALONG THE NORTH AND SOUTH DAKOTA BORDER AREA. * SNOW ACCUMULATIONS...2 TO 5 INCHES WITH LESSER AMOUNTS TO THE NORTH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$ MNZ004-007-NDZ006>008-014>016-024-026-054-201300- /O.CON.KFGF.WC.Y.0022.131220T0400Z-131220T1300Z/ KITTSON-WEST MARSHALL-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY- EASTERN WALSH-EDDY-NELSON-WESTERN WALSH- INCLUDING THE CITIES OF...HALLOCK...WARREN...CANDO...LANGDON... CAVALIER...MADDOCK...LEEDS...DEVILS LAKE...GRAFTON... NEW ROCKFORD...LAKOTA...ADAMS 733 PM CST THU DEC 19 2013 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 7 AM CST FRIDAY... A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 7 AM CST FRIDAY. * TIMING...WINDS WILL INCREASE TO 10 TO 15 MPH TOWARDS MIDNIGHT. * WIND CHILL VALUES...WIND CHILLS FROM 25 TO 30 BELOW CAN BE EXPECTED BY LATE TONIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR APPROPRIATE CLOTHING...INCLUDING HAT AND GLOVES. && $$ DK
000 WWUS43 KFGF 200937 WSWFGF URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND FORKS ND 337 AM CST FRI DEC 20 2013 ...HAZARDOUS WIND CHILLS FOR THE DEVILS LAKE BASIN AND NORTHERN VALLEY LATER TONIGHT. .INCREASING SOUTHWESTERLY WINDS AND VERY COLD TEMPERATURES IN THE TEENS BELOW ZERO WILL RESULT IN HAZARDOUS WIND FOR THE DEVILS LAKE BASIN INTO THE NORTHERN VALLEY. THE BITTERLY COLD WIND CHILLS WILL CONTINUE THROUGH THE PRE DAWN HOURS BEFORE RECOVERING AFTER SUNRISE. MNZ029-NDZ049-052-053-201045- /O.CAN.KFGF.WW.Y.0021.000000T0000Z-131220T1000Z/ WILKIN-RANSOM-SARGENT-RICHLAND- INCLUDING THE CITIES OF...BRECKENRIDGE...LISBON...GWINNER... WAHPETON 337 AM CST FRI DEC 20 2013 ...WINTER WEATHER ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS CANCELLED THE WINTER WEATHER ADVISORY. SNOW HAS ENDED ACROSS THE AREA. $$ MNZ004-007-NDZ006>008-014>016-024-026-054-201300- /O.CON.KFGF.WC.Y.0022.000000T0000Z-131220T1300Z/ KITTSON-WEST MARSHALL-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY- EASTERN WALSH-EDDY-NELSON-WESTERN WALSH- INCLUDING THE CITIES OF...HALLOCK...WARREN...CANDO...LANGDON... CAVALIER...MADDOCK...LEEDS...DEVILS LAKE...GRAFTON... NEW ROCKFORD...LAKOTA...ADAMS 337 AM CST FRI DEC 20 2013 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 7 AM CST THIS MORNING... A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 7 AM CST THIS MORNING. * TIMING...WINDS WILL INCREASE TO 10 TO 15 MPH TOWARDS MIDNIGHT. * WIND CHILL VALUES...WIND CHILLS FROM 25 TO 30 BELOW CAN BE EXPECTED BY LATE TONIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR APPROPRIATE CLOTHING...INCLUDING HAT AND GLOVES. && $$ JR
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this winter weather advisory went out at Dec 19, 3:31 PM CST, 9 minutes earlier.
Area forecast discussion, Dec 19, 3:31 PM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
331 PM CST THU DEC 19 2013
.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 325 PM CST THU DEC 19 2013
FORECAST CHALLENGE CONCERNS SNOW AMOUNTS ACROSS THE FAR
SOUTH...TEMPERATURES AND WIND CHILLS LATER TONIGHT. MODELS IN GOOD
AGREEMENT WITH CURRENT SYSTEM AND WILL USE BLEND FOR LATER PERIOD.
MODELS CONTINUED THE TREND OF SHIFTING FAVORED SNOW BAND NORTHWARD
MAINLY ALONG ND/SD BORDER AREA THROUGH THIS EVENING. WITH COLDER
TEMPERATURES SNOW RATIOS WILL BE HIGH. BASED ON EXPECTED QPF
EXPECT A FAIRLY NARROW BAND OF 3 TO 5 INCHES AGAIN WITH BEST
POTENTIAL ALONG THE ND/SD BORDER AREA. FOR THIS ISSUED A WSW FOR
THIS AREA UNTIL 4AM. SNOW EXPECTED TO WIND DOWN PRETTY QUICK LATER
TONIGHT SO LATER SHIFTS CAN MONITOR. FORTUNATELY WIND DOES NOT LOOK TO
BE A BIG PLAYER. ELSEWHERE SURFACE HIGH PRESSURE WILL SAG
SOUTHWARD INTO THE FA TONIGHT. WINDS WILL DIMINISH THIS EVENING
AND START TO PICKUP ACROSS THE FAR N-NW LATER TONIGHT ON BACK SIDE
OF THE HIGH. WITH CLEARING LIKELY TO REACH THIS AREA LATER TONIGHT
TEMPERATURES WILL DROP OFF AND WITH WIND INCREASING LATER ISSUED A
WIND CHILL ADVISORY. FARTHER SOUTH WINDS WILL BE PRETTY LIGHT.
FRIDAY LOOKS QUIET WITH HIGH PRESSURE DRIFTING SE THROUGH
REMAINDER OF FA. SOME WEAK WARM ADVECTION HOWEVER TEMPERATURES TO
HOLD IN SINGLE DIGITS ABOVE/BLO ZERO.
TEMPERATURES FRIDAY NIGHT WILL HINGE ON CLOUD COVER AND WITH SOME
UNCERTAINTY HELD CLOSE TO PERSISTENCE.
.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 320 PM CST THU DEC 19 2013
WEAK COLD FRONT WILL SAG THROUGH FA ON SATURDAY FOR SOME
-SN/FLURRIES AND LITTLE RECOVERY IN TEMPERATURES AGAIN SINGLE
DIGITS ABOVE AND BLO ZERO.
SATURDAY NIGHT WILL BE ANOTHER COLD NIGHT HOWEVER MIXING WILL KEEP
TEMPERATURES FROM FALLING TOO FAR.
WITH COLD ADVECTION CONTINUING SUNDAY TEMPERATURES WILL LIKELY
STRUGGLE TO CLIMB ABOVE ZERO.
THE LONG TERM WILL START OFF WITH A VERY COLD ARCTIC AIRMASS
BRINGING DOUBLE DIGIT BELOW ZEROES TO THE AREA FOR THE EARLY PART OF
THE HOLIDAY WEEK. HOWEVER THIS WILL BE SHORT LIVED AS RETURN FLOW
BRINGS A RAPID WARMUP FROM MON NIGHT INTO TUESDAY. THE WARM
ADVECTION WILL ALSO BRING A CHANCE FOR LIGHT SNOW TO THE AREA TUE
NIGHT INTO WED...HOWEVER THE GFS AND ECMWF DIFFER ON THE TRACK OF
THE SFC LOW. THE GFS KEEPS THE LOW AND ASSOCIATED SNOWFALL NORTH OF
THE INL BORDER WHEREAS THE ECMWF MOVES THE UPPER WAVE/SFC LOW RIGHT
THROUGH ND. THUS THE NORTHERN HALF OF THE CWA CURRENTLY HAS THE BEST
CHANCE OF SEEING ADDITIONAL SNOWFALL ON CHRISTMAS EVE. THE REMAINDER
OF THE WEEK SHOULD BE DRY WITH A COOLING TREND FROM TUESDAYS HIGHS
IN THE 20S.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1231 PM CST THU DEC 19 2013
MAIN CHALLENGE FOR AVIATION WILL BE CIGS AND SNOW POTENTIAL AT FAR
AND BJI. NORTHERLY FLOW SHOULD AND DRY AIR MASS WILL HOLD BACK SNOW
FOR TVF..GFK AND DVL....ALTHOUGH LOW VFR CIGS CAN BE EXPECTED. FAR
SHOULD DROP TO MVFR CIGS AROUND 00Z BUT RIGHT NOW HESITANT TO HAVE
RESTRICTED VSBYS WITH THE LIGHT SNOW OR FLURRIES. SNOW WILL THEN
SPREAD TOWARD BJI...BUT AGAIN THINK THE DRY AIR SHOULD LIMIT SNOW
AND CIGS WILL BE THE SAME ISSUE.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND CHILL ADVISORY FROM 10 PM THIS EVENING TO 7 AM CST FRIDAY
FOR NDZ006>008-014>016-024-026-054.
WINTER WEATHER ADVISORY UNTIL 4 AM CST FRIDAY FOR NDZ049-052-053.
MN...WIND CHILL ADVISORY FROM 10 PM THIS EVENING TO 7 AM CST FRIDAY
FOR MNZ004-007.
WINTER WEATHER ADVISORY UNTIL 4 AM CST FRIDAY FOR MNZ029.
&&
SHORT TERM...VOELKER
LONG TERM...SPEICHER/VOELKER
AVIATION...VOELKERHazardous weather outlook, Dec 19, 6:25 AM CST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 625 AM CST THU DEC 19 2013 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-201230- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 625 AM CST THU DEC 19 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT WIND CHILLS WILL CONTINUE TO BE IN THE 25 TO 35 BELOW ZERO RANGE THROUGH NOON TODAY...MAINLY NORTH OF THE HIGHWAY 200 CORRIDOR. LIGHT SNOW WILL BEGIN TO MOVE INTO FAR SOUTHEASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA THIS AFTERNOON AND EVENING. ACCUMULATIONS WILL GENERALLY BE IN THE 1 TO 3 INCH RANGE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY VERY COLD AIR WILL CONTINUE OVER THE REGION THROUGH FRIDAY AND INTO THE WEEKEND. WIND CHILL VALUES WILL DROP BELOW 25 BELOW ZERO FRIDAY MORNING AND AGAIN SUNDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED BUT SNOW FALL REPORTS ARE APPRECIATED.
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 18, 11:53 PM CST | Wind Chill Advisory | FGF | Beltrami, Clearwater, Lake of the Woods, Mahnomen, Marshall, Pennington and 3 more | 12 hr |
| Dec 19, 3:40 PM CST | Wind Chill Advisory | FGF | Kittson, Marshall | 15 hr |
Nearby
Winter Weather Advisories in North Dakota, 2013Winter Weather Advisories in Minnesota, 2013Every winter weather advisory in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.